Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On nullity distributions


Author: Sin Leng Tan
Journal: Trans. Amer. Math. Soc. 223 (1976), 323-335
MSC: Primary 58A30; Secondary 53C05
DOI: https://doi.org/10.1090/S0002-9947-1976-0423393-9
MathSciNet review: 0423393
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The nullity concept of Riemannian manifolds is extended to affine manifolds. Results obtained by Chern and Kuiper and Maltz on Riemannian manifolds are generalized to affine manifolds. A structure theorem for affine symmetric spaces is obtained. Finally, the nullity concept is generalized to study the partial integrability of certain geometric structures.


References [Enhancements On Off] (What's this?)

  • [1] S. S. Chern and N. H. Kuiper, Some theorems on the isometric imbedding of compact Riemann manifolds in Euclidean space, Ann. of Math. (2) 56 (1952), 422-430. MR 14, 408. MR 0050962 (14:408e)
  • [2] S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York and London, 1962. MR 26 #2986. MR 0145455 (26:2986)
  • [3] F. Kamber and Ph. Tondeur, Characteristic invariants of foliated bundles, Manuscripta Math. 11 (1974), 51-89. MR 48 #12556. MR 0334237 (48:12556)
  • [4] S. Kobayashi and K. Nomizu, Foundations of differential geometry. Vols. I, II, Wiley, New York and London, 1963. MR 27 #2945. MR 1393940 (97c:53001a)
  • [5] R. Maltz, The nullity spaces of the curvature operator, Topologie et Géométrie Différentielle, Vol. 8, Centre Nat. Recherche Sci., Paris, 1966, pp. 1-20. MR 35 #940. MR 0210045 (35:940)
  • [6] -, The nullity spaces of curvature-like tensors, J. Differential Geometry 7 (1972), 519-523. MR 48 #1101. MR 0322740 (48:1101)
  • [7] J. S. Pasternack, Topological obstructions to integrability and the Riemannian geometry of smooth foliations, Thesis, Princeton Univ., 1970.
  • [8] S. L. Tan, Nullity and generalized characteristic classes of differentiable manifolds, Thesis, Univ. of Illinois, 1974.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A30, 53C05

Retrieve articles in all journals with MSC: 58A30, 53C05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0423393-9
Keywords: Affine manifolds, nullity distributions, symmetric spaces, partial integrability
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society